Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Goodland, KS

July 6, 2008Decatur County, Rawlins County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 6, 2008, 5:20 PM CDT for Decatur County, Rawlins County, Thomas County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2008, 5:20 PM CDT (22:20 UTC)
Expired
Jul 6, 2008, 8:15 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, KS, Rawlins County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:27 PM CDTFLASH FLOOD12 N Levant, KSWATER 1 FOOT DEEP IS RUNNING OVER COUNTY ROAD 10. WATER IS DRAINING INTO THE MIDDLE FORK OF THE SAPPA CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1813 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 062220
FFWGLD
KSC039-153-193-070115-
/O.NEW.KGLD.FF.W.0016.080706T2220Z-080707T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM CDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DECATUR COUNTY IN NORTHWEST KANSAS...
  SOUTHEASTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
  NORTHERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 815 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* THE STORMS PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3980 10087 3975 10045 3942 10093 3948 10138

$$

SFJ
4 follow-up statements
000 
WGUS73 KGLD 062322
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SUN JUL 6 2008

KSC039-153-193-070115-
/O.CON.KGLD.FF.W.0016.000000T0000Z-080707T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAWLINS KS-DECATUR KS-THOMAS KS-
622 PM CDT SUN JUL 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHERN THOMAS...SOUTHWESTERN DECATUR AND SOUTHEASTERN RAWLINS
COUNTIES...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

THESE THUNDERSTORMS WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3980 10087 3975 10045 3942 10093 3948 10138

$$

SFJ
000 
WGUS73 KGLD 062337
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT SUN JUL 6 2008

KSC039-153-193-070115-
/O.CON.KGLD.FF.W.0016.000000T0000Z-080707T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAWLINS KS-DECATUR KS-THOMAS KS-
636 PM CDT SUN JUL 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHERN THOMAS...SOUTHWESTERN DECATUR AND SOUTHEASTERN RAWLINS
COUNTIES...

AT 631 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
PRODUCING FLASH FLOODING OVER THE WARNED AREA.

THESE THUNDERSTORMS WITH EXCESSIVE RAIN WILL REMAIN OVER MAINLY 
RURAL AREAS OF THE INDICATED COUNTIES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3980 10087 3975 10045 3942 10093 3948 10138

$$

SFJ
000 
WGUS73 KGLD 070010
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT SUN JUL 6 2008

KSC039-153-193-070115-
/O.CON.KGLD.FF.W.0016.000000T0000Z-080707T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAWLINS KS-DECATUR KS-THOMAS KS-
708 PM CDT SUN JUL 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHERN THOMAS...SOUTHWESTERN DECATUR AND SOUTHEASTERN RAWLINS
COUNTIES...

AT 631 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS 
PRODUCING FLASH FLOODING OVER THE WARNED AREA. WATER WAS ONE FOOT 
DEEP OVER COUNTY ROAD 10 NORTH OF LEVANT.

THESE THUNDERSTORMS WITH EXCESSIVE RAIN WILL REMAIN OVER MAINLY 
RURAL AREAS OF THE INDICATED COUNTIES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3980 10087 3975 10045 3942 10093 3948 10138

$$

SFJ
000 
WGUS73 KGLD 070110
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN JUL 6 2008

KSC039-153-193-070118-
/O.EXP.KGLD.FF.W.0016.000000T0000Z-080707T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAWLINS KS-DECATUR KS-THOMAS KS-
808 PM CDT SUN JUL 6 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT/815 PM CDT/ FOR
NORTHERN THOMAS...SOUTHWESTERN DECATUR AND SOUTHEASTERN RAWLINS 
COUNTIES.

LAT...LON 3980 10087 3975 10045 3942 10093 3948 10138

$$

SFJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:01 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 6, 3:01 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
201 PM MDT SUN JUL 6 2008

.SHORT TERM... (TONIGHT - WEDNESDAY)
200 PM MDT SUN JUL 6 2008

COLD FRONT SLOWLY MAKING ITS WAY THROUGH THE FORECAST AREA THIS
AFTERNOON. SHORTWAVE TROUGH APPARENT ON WATER VAPOR IN CENTRAL
COLORADO WILL LIFT NORTHEAST ACROSS THE AREA TONIGHT RESULTING IN
GOOD CHANCES FOR SHOWER/THUNDERSTORM ACTIVITY ALONG AND NORTH OF THE
FRONT PRIMARILY OVER THE WESTERN HALF OF THE FORECAST AREA. SOME
DISCUSSION ABOUT A HEAVY RAIN THREAT...BUT WITH STORM MOTIONS
GREATER THAN 10KTS AND NO SATURATED GROUND TO SPEAK OF DO NOT
BELIEVE IT WILL BE A WIDESPREAD CONCERN. NONETHELESS...WILL HAVE TO
MONITOR FOR POTENTIAL TRAINING GIVEN SLOW MOVEMENT OF THE SURFACE
BOUNDARY AND STORM MOTIONS NEARLY PARALLEL TO IT. FRONT FORECAST TO
BE DRAPED ACROSS THE SOUTHEASTERN COUNTIES MONDAY AFTERNOON...AND
BEST CHANCES WILL SHIFT TO THOSE AREAS FOR RENEWED CONVECTION.
ACTIVITY WILL SETTLE INTO SOUTHWEST KANSAS MONDAY NIGHT WITH THE
FRONT. WEAK NORTHWEST FLOW WILL FOLLOW FOR TUESDAY AND WEDNESDAY.
DIFFICULT TO FIND ANY PERTURBATIONS IN THAT FLOW AS QVECTORS
BASICALLY FAVOR AREAS TO THE SOUTH FOR SYNOPTIC SCALE LIFT. POST
FRONTAL LOW LEVEL UPSLOPE FLOW MAY BE ENOUGH TO INITIATE STORMS ON
THE HIGHER TERRAIN AREAS OF COLORADO TUESDAY AFTERNOON WITH DAYTIME
HEATING AS INDICATED BY THE NAM...SO LEFT SOME SLIGHT CHANCE POPS IN
THE FAR WEST BUT OTHERWISE DECIDED TO KEEP MOST OF THE AREA DRY.

.LONG TERM... (THURSDAY - SUNDAY)
200 PM MDT SUN JUL 6 2008

PATTERN CHANGE WILL BE UNDERWAY AS TROUGH SETTLES INTO THE PACIFIC
NORTHWEST AND SUBTROPICAL RIDGE BUILDS INTO THE LOWER MISSISSIPPI
RIVER VALLEY. AS THE PATTERN TRANSITIONS...SHORTWAVE RIDGING WILL BE
OVER THE CENTRAL PLAINS. THIS SHOULD RESULT IN A COUPLE OF DRY AND
HOT DAYS TO START THE PERIOD. AS SOUTHWEST FLOW BECOMES ESTABLISHED
TOWARDS THE LATTER PART OF THE PERIOD THUNDERSTORM CHANCES WILL
INCREASE. A SERIES OF SHORTWAVE TROUGHS WILL BE MOVING THROUGH WITH
A DEEP TROPICAL MOISTURE FETCH ORIGINATING IN THE BAJA REGION.

24
&&

.AVIATION...
1126 AM MDT SUN JUL 6 2008

FOR 18Z TAFS...MAIN CONCERN WILL BE TSRA DURING THE LATE AFTERNOON
AND EARLY EVENING AS FRONT HAS STALLED ACROSS THE AREA TO THE
SOUTH OF BOTH KGLD AND KMCK. STORM MOTIONS WILL BRING STORMS TO
THE NORTH. AT THIS TIME...GLD LOOKS TO HAVE THE BEST POSSIBILITY
FOR STORMS AS AIRMASS TO THE SOUTH HAS THE LEAST CLOUD COVER AND
SFC FORCING IS STRONGEST ALONG THE FRONT. STORMS SHOULD BE SLOW
MOVING AND COULD POSSIBLY SEE MVFR VISIBILITIES IN HEAVIER RAIN.
ALSO SOME POTENTIAL FOR IFR CIGS BETWEEN 08-12Z AS FAIRLY HUMID
AIRMASS BUILDS INTO AREA BEHIND FRONT. WITH EXPECT CLOUD COVER NOT
CONFIDENT ENOUGH THINGS WILL COOL OFF ENOUGH FOR FOG/STRATUS
FORMATION AND WILL KEEP IFR CIGS OUT OF FORECAST FOR NOW.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jul 6, 11:46 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT SUN JUL 6 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT SUN JUL 6 2008 /1146 AM CDT SUN JUL 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL STALL ACROSS THE AREA TODAY...PROVIDING THE
FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND
EVENING...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE. THIS FRONT
WILL BE NEAR A WESKAN TO NORTON LINE THIS AFTERNOON...WITH THE BEST
CHANCE FOR THUNDERSTORMS ALONG AND NORTH OF THIS FRONT AFTER 2 PM
MDT (3 PM CDT).

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY
STORM THAT FORMS. STORMS ARE EXPECTED TO MOVE SLOWLY THIS
AFTERNOON AND EVENING...WHICH WILL ALSO BRING THE POSSIBILITY OF
LOCALLY HEAVY RAIN AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AFTERNOON THROUGH TUESDAY NIGHT A LINGERING NORTHEAST
TO SOUTHWEST FRONTAL BOUNDARY COUPLED WITH A SERIES OF UPPER
LEVEL DISTURBANCES MOVING ALONG IT WILL PROVIDE A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN AND POTENTIAL
FLOODING IS ALSO POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVE
SEVERAL PERIODS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Special weather statement, Jul 6, 4:21 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT SUN JUL 6 2008

KSZ002-003-014-015-062145-
DECATUR-RAWLINS-SHERIDAN-THOMAS-
421 PM CDT SUN JUL 6 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY
IN NORTHWEST KANSAS...THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN
COUNTY IN NORTHWEST KANSAS...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DRESDEN TO REXFORD
TO LEVANT...AND MOVING NORTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 37 AND 61.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 73 AND 92.

BURTIS
Local storm report, Jul 6, 4:46 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          17 E GOODLAND           39.35N 101.39W
07/06/2008                   SHERMAN            KS   NWS EMPLOYEE

            TORNADO WAS VISIBLE FROM THE NWS GOODLAND OFFICE FOR
            APPROXIMATELY 5 MIN.

&&

SJOHNSON
Local storm report, Jul 6, 5:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             12 N LEVANT             39.55N 101.19W
07/06/2008  E0.88 INCH       THOMAS             KS   TRAINED SPOTTER

&&

SJOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:39 PM CDTTornado WarningGLDSherman, Thomas36 min
Jul 6, 6:52 PM CDTFlash Flood WarningGLDLogan, Wallace4 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.